Alert archive / Maryland / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 23, NWS Baltimore/Washington

May 12, 2002Frederick County, Washington County, Maryland; Berkeley County, West Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at May 12, 2002, 4:17 PM EDT for Frederick County, Washington County, Maryland; Berkeley County, West Virginia. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 12, 2002, 4:17 PM EDT (20:17 UTC)
Expired
May 12, 2002, 4:45 PM EDT
In force
28 min
Issued by
NWS Baltimore/Washington
Area
Whole counties

Counties Frederick County, MD, Washington County, MD, Berkeley County, WV

The radar

The Sterling radar (KLWX), 64 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 4:28 PM EDTHail 0.75Beaver Creek, MDDime sized hail fell in Mt. Aetna.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 3:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.3 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2002-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2002-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:20 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, May 12, 2:20 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
220 PM EDT SUN MAY 12 2002

TONIGHT...

SHORTWAVE WILL MOVE EWD PASSING JUST N OF THE AREA 00Z-06Z. THE
ASSOCD SFC WAVE WILL TRACK EWD ALG THE FNT WHICH WILL BE POSITIONED
JUST N OF THE AREA. FNT WILL SAG SWD TOWARD THE PA BORDER
LATER TNGT AND ANOTHER SFC WAVE WILL MOVE EWD ALG THE SAGGING FNT.

DEWPOINTS ARE RISING NICELY OVR THE AREA AS S FLOW IS ADVECTING
MOISTURE NWD. IN ADDTN...SOME AFTRN HEATING HAS RESULTED IN
INCREASING CAPE AND LOWERING OF THE LIS FROM SW AND W WORKING ITS
WAY NEWD. UNSTABLE AIR MASS NOW  MOVING INTO THE AREA WITH THE
LAST OF THE STABLE AIR EXITING NE MD. SO FAR...ONLY SCT CONVECTION
OVR WRN AREAS IN AREA OF HIGHEST CAPES/LOWEST LIS.

12Z ETA HAS A 70KT WIND MAX AT 700MB CROSSING THE MD/PA BORDER
AROUND 00Z IN ASSOCN WITH VORT MAX. IN ADDTN...ETA SHOWING GOOD PRES
FALLS THIS EVE OVR THE AREA. EXPECT CONVECTION THIS EVENING AS SFC
WAVE MOVES ALG THE FNT AND FNT SAGS SWD A BIT SWD. BIGGEST THREAT
WILL BE STRAIGHT LINE DAMAGING WINDS THANKS TO SPEED MAX AND HIGHEST
THREAT OF SVR WILL BE NEAR THAT SPEED MAX OVR THE NRN ZNS. WILL HAVE
ENHANCED WORDING IN NRN 2/3 CWA FOR THIS EVENING. OVER THE SRN 1/3
OF THE AREA...DYNAMICS ARE LACKING AND WIND PROFILES NOT AS
IMPRESSIVE. HOWEVER...THAT IS THE MOST UNSTABLE AREA SO CANT RULE
OUT ISOLD SVR IN THAT AREA....BUT AGAIN...MAIN FOCUS SHOULD BE ACRS
THE N.

INITIAL ROUND OF CONVECTION WILL PASS BY 06Z BUT GIVEN THE PROXIMITY
OF THE FNT AND THE FACT THAT ANOTHER WAVE WILL MOVE ALG IT...CANT
RULE OUT SHRA/TSRA ALL NIGHT. HOWEVER...DO NOT EXPECT THE ACTIVITY
LATER AT NIGHT TO BE SEVERE SINCE AIR MASS SHOULD BE WORKED OVER
FROM INITIAL CONVECTION...AIR MASS WILL NOT BE AS UNSTABLE.

WILL HAVE LIKELY POPS TONIGHT ACRS THE N 2/3 OF AREA...CLOSEST TO
THE SFC AND UPR LVL SYSTEMS. FURTHER S...WILL GO WITH CHC POPS.

PWS CLIMB FAIRLY HIGH TNGT SO TSTMS COULD CONTAIN HEAVY RAIN.
HOWEVER...FFG VALUES NOT TOO LOW ATTM OVR CWA AND STORMS SHOULD BE
MOVING AT A FAIRLY GOOD CLIP. WILL HOLD OFF ON ANY FFA FOR TNGT.

WALSTON

...LONGER TERM...MON THRU SUN...

BY MON MORNING...ORGANIZED CONVECTION FROM SUN NIGHT WILL HAVE COME
TO AN END AND ATMOS WILL HAVE STABILIZED A BIT. MODELS SHOW ONLY
WEAK LIFT S AND E OF SFC BOUNDARIES FCST TO BE NEAR W AND N CWA
BORDERS BY SUNRISE. MOST OF CWA WILL BE IN WARM SECTOR SO THIS WILL
ALLOW SOME SUN TO PEEK THRU DURING AM CAUSING SOME DEGREE OF
INSTABILITY TO REDEVELOP.

WARM FRONT JUST N OF CWA FCST TO PUSH SWARD BY EARLY AFT MAKING
DEVELOPING SFC LOW TRACK ACROSS N CWA. COLD FROPA EXPECTED 00Z-06Z
FROM W TO E. MODELS CONTINUE TO SHOW GOOD VVEL IN ADDITION TO LLJET
AND WEAK VORT DYNAMICS ALONG THESE BOUNDARIES SO LIKELY POPS
WARRENTED. SPC PUT ENTIRE CWA IN SLIGHT RISK DAY 2 /MAINLY MON
EVE/ FOR WIND GUSTS DUE TO SIG SPEED SHEAR FROM LLJET AHEAD OF COLD
FRONT. TSTM SEVERITY WILL DEPEND ON HOW MUCH SUN WE GET DURING DAY
MON.

ANOTHER CONCERN IS PRECIP WATER VALUES AVG 1.75 INCH 18Z-00Z MON
WHICH COULD CAUSE HEAVY DOWNPOURS.  IF ANY AREA RECEIVES HVY
RAINFALL TONIGHT ANOTHER ROUND OF PRECIP MON/MON NIGHT MIGHT CAUSE
PROBLEMS. WILL LET MID SHIFT DECIDE IF ANY PART OF CWA NEEDS FLOOD
WATCH BASED ON WHAT HAPPENS THIS EVE.

SHRA/TSRA WILL COME TO AN END WITH FROPA MON NIGHT BUT LOW WILL
BECOME CUTOFF OVER NEW ENGLAND TUE KEEPING CWA IN PATH OF VORTICITY
ROTATING AROUND FEATURE. THIS WILL KEEP CONSIDERABLE CLDS AND LLRH
IN CWA...ESPECIALLY IN MTNS TUE AND TUE NIGHT. THERE IS A SMALL
THREAT OF UPSLOPE SHRA WITH FEATURE IN FAR W RIDGES SO WILL HAVE
SILENT 20 POP THERE. CWA ALSO IN SIG PRES GRAD AS HIGH TRIES TO
APPROACH. WILL MENTION BREEZY COND MON NIGHT THROUGH TUE
NIGHT...EXCEPT WILL GO WINDY ON RIDGES MON NIGHT DUE TO STRENGTH OF
CAA /850MB TEMPS DROP 12 DEGREES IN 12 HRS/ AND SIG PRESSURE
FALLS.

HIGH PRES ARRIVES WED CLEARING REMAINING CLDS...AND LINGERS THROUGH
FRI. ECMWF AND AVN EXTENSION NOW AGREE COLD FRONT WILL APRROACH CWA
FROM NW FRI NIGHT AND CROSS CWA SAT. GRADUAL CLEARING EXPECTED SUN
AS LOW PUSHES OFFSHORE.

REGARDING TEMPS...STAYED CLOSE TO GUIDANCE MON. MON NIGHT THRU
WED...UNDERCUT GUIDANCE A BIT BECAUSE DO NOT BELIEVE WITH SUCH
STRONG CAA AND 850MB TEMPS DROPPING TO NEAR ZERO THAT WE WILL REACH
HIGHS NEAR 70. TEMPS WED A FEW DEGREES BELOW GUIDANCE FOR TRENDING
PURPOSES. GUIDANCE TEMPS LOOKED GOOD FRI THRU SUN.

THANKS FOR COORD RNK.

MMARGRAF

.LWX...NONE.

In the hours before

Special weather statement, May 12, 10:45 AM EDT, 5 hours 32 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-122300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1045 AM EDT SUN MAY 12 2002

...RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT...

A FRONT WILL REMAIN STATIONARY JUST NORTH OF THE AREA THIS AFTERNOON
AND TONIGHT.  MEANWHILE...AREAS OF LOW PRESSURE WILL MOVE EASTWARD
ALONG THE FRONT. SOUTH OF THE FRONT...MUCH OF THE AREA WILL BE IN A
WARM...MOIST UNSTABLE AIR MASS THIS AFTERNOON INTO THIS EVENING.

THE COMBINATION OF THE WARM...MOIST UNSTABLE AIR...AND THE FRONT
WILL RESULT IN THE DEVELOPMENT OF THUNDERSTORMS ACROSS THE AREA THIS
AFTERNOON.

THERE IS A SLIGHT RISK THAT THUNDERSTORMS COULD BECOME SEVERE THIS
AFTERNOON INTO TONIGHT OVER NORTHERN VIRGINIA...THE DISTRICT OF
COLUMBIA...EASTERN WEST VIRGINIA AND MUCH OF MARYLAND. THE BIGGEST
THREAT WILL BE DAMAGING WINDS OF 55 TO 70 MPH. IN ADDITION...
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...
LIGHTNING...AND HAIL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

WALSTON
Special weather statement, May 12, 4:14 PM EDT, 3 minutes before
VAZ041-042-122115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
414 PM EDT SUN MAY 12 2002

A THUNDERSTORM LEAVING WARREN COUNTY VIRGINIA HAS PRODUCED WIND
GUSTS OF UP TO 50 MPH...AND WILL AFFECT NORTHERN FAUQUIER COUNTY AND
SOUTHERN LOUDOUN COUNTY THROUGH 515 PM. IF YOU SEE OR HEAR THIS
STORM APPROACHING MOVE TO SHELTER - THIS STORM HAS HAD A HISTORY OF
PRODUCING HIGH WINDS AND LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 4:42 PM EDTSevere Thunderstorm WarningLWXFairfax, Loudoun48 min
May 12, 5:20 PM EDTSpecial Marine WarningLWX55 min
May 12, 5:35 PM EDTSpecial Marine WarningLWX55 min
May 12, 6:23 PM EDTSevere Thunderstorm WarningLWXArlington, Fairfax, Fauquier, Prince William, City of Alexandria, City of Fairfax and 3 more52 min
May 12, 6:44 PM EDTSpecial Marine WarningLWX56 min
May 12, 7:18 PM EDTSpecial Marine WarningLWX42 min
May 12, 7:18 PM EDTSpecial Marine WarningLWX42 min
May 12, 7:24 PM EDTSevere Thunderstorm WarningLWXFairfax, City of Fairfax, City of Manassas, City of Manassas Park21 min
May 12, 7:43 PM EDTSevere Thunderstorm WarningLWXArlington, Fairfax, City of Falls Church47 min
May 12, 7:53 PM EDTSevere Thunderstorm WarningLWXLoudoun22 min
May 12, 7:57 PM EDTSpecial Marine WarningLWX63 min
May 12, 4:44 PM EDTSevere Thunderstorm WarningLWXBaltimore, Carroll, Frederick46 min
May 12, 5:12 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Baltimore, Harford, Prince George's, City of Baltimore48 min
May 12, 6:05 PM EDTTornado WarningLWXCarroll, Frederick40 min
May 12, 6:15 PM EDTSevere Thunderstorm WarningLWXWashington30 min
May 12, 6:39 PM EDTSevere Thunderstorm WarningLWXBaltimore, Harford51 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2002Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.